TITLE

Self-reported psychological distress associated with steroid therapy for HIV

AUTHOR(S)
Lyons, T.; Berger, D.; Masini, B.; Pinna, G.
PUB. DATE
December 2010
SOURCE
International Journal of STD & AIDS;Dec2010, Vol. 21 Issue 12, p832
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Anabolic androgenic steroid (AAS) replacement therapy is standard care for patients with low testosterone, including HIV-related conditions. These medications have been associated with development of aggressiveness, anxiety disorders, and depression, but only in short-term clinical trials. We conducted an anonymous street survey at a gay and lesbian community event and a survey in a clinic-based setting to study the wider prevalence of psychiatric side-effects associated with androgenic steroids. In the street-based survey, almost half of those prescribed MS reported psychological side-effects, most commonly aggression (29%) followed by depression (21 %). In the clinic survey of mostly HIV+ male patients, changes in sex drive were the most commonly reported effect of treatment while impulsive aggression, anxiety and depression were reported at levels similar to those in the street fair survey. These findings suggest that MS therapy may be more frequently associated with distress than has been reported in the clinical literature.
ACCESSION #
60169771

 

Related Articles

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics